How long does it take for improvements to be seen following treatment for CSS?

My father is newly diagnosed with CSS. He spent 3 weeks in hospital and has just had his third cyclo. Hes on 40mg pred from 80mg originally. Last week he had his once weekly alendronic acid and had a bad migraine with vomiting. Same again today but has vomited some fresh blood. His blood inflammatory markers have risen again.

The rash on his legs still flares on odd days but is better than it was and the swelling on his feet and ankles has improved. Very very tired and is feeling the side effects of cyclo. He also has blood +3 and protein in his urine.

We are so worried. Shouldn't things be improving by now. Does dads case sound familiar to anyone.

Any help or advice would be appreciated.

6 Replies

  • I'm sorry to hear your father is so poorly. I can't say anything about most of that - but I would be questioning the use of alendronic acid if the headache and vomiting only occur on the days he takes it. It can cause both and that needs to be investigated urgently - especially if he is bringing up blood. It should not be used in anyone with a history of gastric problems and can make people feel quite ill.

  • Dad was admitted into hospital last night where they are doing further tests. He wont be taking alendronic acid again. Thankfully the vomiting has now stopped.

  • Sorry to hear he's in hospital - but relieved that it will all be looked at more closely. Look after yourself - having a family member in hospital at any time is difficult - this time of year it seems even worse and if you get run down it won't help anyone. There are some wonderful words in the English language: NO (or in some cases YES). NO I can't do that for you at the moment and YES I could do with some help. Use them without feeling guilty.

  • Thank you so much for your kind words. Life has been very worrying and stressful for months now. Just really want things to start improving. Thanks again. X

  • Hello huffy4, I have CSS and it is so difficult not to worry when, during treatment, progress seems to be so slow. If you have seen similar queries on this site then perhaps you may know that treatment and progress can vary widely from one vasculitis patient to another, even just with CSS. Once diagnosed numerous factors could make a difference to the time the disease can be brought under control, e.g. lateness of diagnosis following spurious common illnesses not easily recognised as vasculitis symptoms, general health beforehand, physical fitness, diet, pre-existing health conditions (I have late onset asthma). The symptoms you have described, tiredness, rashes and drug intolerance are familiar to many I'm sure. Rest assured your father is in the best place until his treatment is adjusted for him. What is important, and applies to all of us, is to contact the GP and consultant immediately if your father or family notice adverse changes when home. 999 is always a good number to call if any of the family are worried, ensuring the latest hospital letter of your father's treatment is presented at A&E with him. Your father's consultant may have said as much. I'm not sure if you wanted to know all this but my family have found it reassuring knowing what to do and have, more than once, responded on my behalf. Also they recognise that treatment cannot be rushed so, for instance, drug intolerance (alendronic acid) can be recognised early and dealt with.

  • As Derek as already said it varies from patient to patient so this is a difficult question to answer. A lot depends on the damage already done which in turn is dependant on how early the disease was diagnosed, treatment initiated and how effective the treatment has been. Most people experience a fairly rapid initial response due to the high dose steroids. Steroids are usually used in conjunction with powerful immune suppressing drugs such as cyclophosphamide or rituximab. It is these immune suppressing drugs that actually control the disease and induce remission.


You may also like...